Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 192, NWS Springfield, MO

August 20, 2007Cedar County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 20, 2007, 7:45 AM CDT for Cedar County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 7:45 AM CDT (12:45 UTC)
Expired
Aug 20, 2007, 11:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Cedar County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 201249
FFWSGF
MOC039-201600-
/X.NEW.KSGF.FF.W.0192.070820T1245Z-070820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 AM CDT.

* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THE SOUTHEAST PORTION OF CEDAR COUNTY...INCLUDING THE 
  MASTERS...CANE HILL...AND STOCKTON AREAS HAVE SEEN ONE TO TWO     
  INCHES OF RAINFALL OVER THE PAST HOUR. ANOTHER TWO INCHES OF      
  RAIN WILL BE POSSIBLE IN PARTS OF THE WARNING AREA THIS MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  STOCKTON...MASTERS...AND CANE HILL. RURAL AREAS OF THE SOUTHEAST  
  QUARTER OF THE COUNTY WILL SEE THE HIGHEST POTENTIAL FOR FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3784 9363 3759 9364 3759 9393 3782 9391

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:05 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 20, 7:05 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT MON AUG 20 2007

.DISCUSSION...

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TODAY AS THE
REMNANTS OF ERIN FINALLY LEAVE THE OZARKS. SLIGHT CONCERN FOR
TONIGHT WITH A POTENTIAL MCS TRACKING SOUTH AND SOUTHEAST TOWARDS
THE OZARKS. ATTENTION THEN TURNS TO TEMPERATURES FOR MIDWEEK AS
HIGHS GET BACK INTO THE 90S. WILL THEN LOOK AT A SLIGHT SHIFT IN
THE UPPER LEVEL PATTERN AND ITS IMPLICATIONS FOR THE OZARKS LATE
THIS WEEK.

TODAY...A RECENT BLOSSOM IN RADAR REFLECTIVITY OVERNIGHT IS
LIKELY BEING AIDED BY A POCKET OF ISENTROPIC UPGLIDE OWING TO A 40
TO 45 KNOT LOW LEVEL JET. THIS FEATURE IS EXPECTED TO SLOWLY
TRANSLATE NORTHEASTWARD ALONG THE INTERSTATE 44 CORRIDOR EARLY
THIS MORNING AND WEAKEN...AS THE UPPER LEVEL WAVE LEFT FROM ERIN
SHEARS EAST. THEREFORE THINK THE MAIN HEAVY RAIN THREAT WILL BE
EARLY THIS MORNING. TROPICAL AIRMASS AND HIGH FREEZING LEVELS
STILL SUPPORT A HEAVY RAIN POTENTIAL THROUGH THE AFTERNOON...
JUST WILL NOT BE AS WIDESPREAD. WILL THEREFORE KEEP THE FLASH
FLOOD WATCH GOING THROUGH 15Z. DAY SHIFT MAY NEED TO EXTEND THE
NORTHEAST PORTION OF THE WATCH...BUT AM NOT GOING TO GET TOO CUTE
RIGHT NOW. RAIN WILL COME TO AN END OVER SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI BY LATE THIS AFTERNOON AS THE UPPER LEVEL WAVE
SHIFTS INTO THE OHIO RIVER VALLEY. DID NOT STRAY TOO FAR FROM MAV
TEMPERATURES...BUT DID KNOCK THEM DOWN A BIT OVER CENTRAL MISSOURI
WITH THE EXPECTED RAIN AND CLOUD COVER.

TONIGHT...SHOULD BE FAIRLY QUITE OVER MOST OF THE OZARKS. COULD
SEE A REMAINING SHOWER OR TWO UP TOWARDS VICHY THIS EVENING. A
LITTLE BIT OF CONCERN FOR SOME FOG DEVELOPMENT GIVEN THE RECENT
RAINFALL. PRESSURE GRADIENTS AT THE SURFACE SHOULD BE TIGHT ENOUGH
TO KEEP WINDS IN THE 5 TO 10 KNOT RANGE OVER MOST AREAS...WITH THE
ONE EXCEPTION POSSIBLY BEING SOUTH CENTRAL MISSOURI. MAY SEE
VISIBILITIES DROP A BIT AFTER MIDNIGHT...BUT NOT THINKING DENSE
FOG AT THIS TIME. EYES THEN TURN NORTH AS AN MCS IS EXPECTED TO
DEVELOP SOMEWHERE UP IN THE CORN BELT. THIS MCS WOULD LIKELY TRACK
SOUTH TO SOUTHEAST AND AFFECT PORTIONS OF NORTHEAST KANSAS AND
NORTHWEST MISSOURI LATE TONIGHT. WITH THE LACK OF A DECENT LOW
LEVEL JET...NOT SURE IT WILL MAKE IT INTO SOUTHEAST KANSAS AND
CENTRAL MISSOURI. PLACED SLIGHT CHANCE POPS TO COVER THIS FOR NOW
AND WILL LET LATER SHIFTS CONTINUE TO EVALUATE.

TUESDAY THROUGH WEDNESDAY NIGHT...SLOW HEIGHT RISES WILL LEAD TO A
WARMING AND DRYING TREND. WILL STILL NEED TO WATCH THE EVOLUTION
OF THAT MCS TUESDAY MORNING. VERY WELL POSSIBLE THERE COULD BE
SOME KIND OF OUTFLOW BOUNDARIES TO DEAL WITH LATER TUESDAY
SOMEWHERE ACROSS CENTRAL MISSOURI. AS OF RIGHT NOW...THINK CAP
WILL HOLD AND MOST AREAS WILL BE DRY. HOWEVER...DECENT CONVERGENCE
ALONG AN OUTFLOW BOUNDARY MAY BE ENOUGH TO GET SOMETHING GOING.
KEPT POPS BELOW 15 PERCENT FOR NOW. OTHERWISE...850 MB
TEMPERATURES WARMING INTO THE LOWER 20S CELSIUS SPELL LOWER TO
MIDDLE 90S FOR HIGHS.

THURSDAY THROUGH SUNDAY...HEIGHTS WILL LOWER ACROSS THE NORTHERN
TIER OF STATES. THE PATTERN LOOKS AMPLIFIED ENOUGH TO EVENTUALLY
SUPPORT A FRONT MAKING IT DOWN INTO THE OZARKS. TIME FRAME FOR A
FRONTAL PASSAGE RIGHT NOW IS SOMETIME ON FRIDAY OR SATURDAY.
SLIGHT CHANCE TO CHANCE POPS WERE BRACKETED AROUND THIS PERIOD.
TEMPERATURES WILL STAY WARM AHEAD OF THE FRONT WITH HIGHS STILL IN
THE LOWER TO MIDDLE 90S THURSDAY AND POSSIBLY FRIDAY. WILL THEN
NEED TO SEE WHERE THAT FRONT ENDS UP NEXT WEEKEND TO GET A BETTER
HANDLE ON POPS AND TEMPERATURES.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...WILL CARRY PREDOMINANT RAIN FOR THE FIRST
FEW HOURS OF THE SPRINGFIELD TAF AS BACKBUILDING STORMS ASSOCIATED
WITH REMNANTS OF ERIN REMAIN PARKED OVER NORTHERN
LAWRENCE/DADE/WESTERN GREENE COUNTIES. CEILINGS ARE EXPECTED TO
CONTINUE FLUCTUATING BETWEEN MVFR AND IFR AT BOTH SPRINGFIELD AND
JOPLIN THIS MORNING BEFORE LIFTING TO VFR DURING THE LATE MORNING
AND AFTERNOON.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ055>058-
     068>070-078>081-088>095-101>104.

KS...NONE.
&&
Hazardous weather outlook, Aug 20, 5:56 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT MON AUG 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
  ACROSS THE MISSOURI OZARKS. THE SHOWERS AND THUNDERSTORMS
  WILL THEN SLOWLY DIMINISH FROM WEST TO EAST LATE THIS MORNING
  AND THIS AFTERNOON.

  HEAVY RAINFALL AND FLASH FLOODING WILL BE LIKELY THIS MORNING
  FROM CARTHAGE TO SPRINGFIELD. FLASH FLOODING WILL BE POSSIBLE
  ALONG THE REST OF THE INTERSTATE 44 CORRIDOR EARLY THIS
  MORNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS THE REST
  OF THE MISSOURI OZARKS THROUGHOUT THE DAY.

  A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE WIND GUSTS TO
  60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

  A DECAYING CLUSTER OF THUNDERSTORMS MAY ALSO AFFECT AREAS
  NORTH OF A FORT SCOTT TO VICHY LINE LATE TONIGHT. WIND GUSTS
  TO 50 MPH WILL BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM THURSDAY THROUGH
  SUNDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE ON FRIDAY
  OR SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION.

  AFTERNOON HEAT INDEX VALUES GREATER THAN 100 DEGREES WILL BE
  POSSIBLE WEDNESDAY AND THURSDAY ACROSS PORTIONS OF WESTERN
  AND SOUTH CENTRAL MISSOURI...AS WELL AS EXTREME SOUTHEAST
  KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
  FORWARD ANY REPORTS OF HEAVY RAINFALL AND FLOODING TO LOCAL
  LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Aug 20, 7:07 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      3 S MILLER              37.17N 93.84W
08/20/2007                   LAWRENCE           MO   EMERGENCY MNGR

            TWO TO THREE FEET OF WATER WAS FLOWING OVER HIGHWAY 39 AT
            THE JUNCTION OF HIGHWAY 39 AND HIGHWAY 96 NEAR ALBATROSS.

&&

JLT
Local storm report, Aug 20, 7:09 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      2 S PENNSBORO           37.30N 93.83W
08/20/2007                   DADE               MO   LAW ENFORCEMENT

            WATER WAS FLOWING OVER HIGHWAY 39 NEAR PENNSBORO. THE
            MISSOURI DEPARTMENT OF TRANSPORTATION IS EXPECTED TO
            CLOSE THIS ROAD.

&&

JLT
Local storm report, Aug 20, 7:13 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      2 S LOCKWOOD            37.36N 93.95W
08/20/2007                   DADE               MO   AIRPLANE PILOT

            WATER WAS FLOWING OVER PORTIONS OF HIGHWAY 97, SOUTH OF
            LOCKWOOD.

&&

JLT
Local storm report, Aug 20, 7:15 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      4 S LOCKWOOD            37.33N 93.95W
08/20/2007                   DADE               MO   LAW ENFORCEMENT

            WATER WAS FLOWING OVER COUNTY ROAD NN AT THE BORDER OF
            DADE AND LAWRENCE COUNTY ON HIGHWAY 97.

&&

JLT
Local storm report, Aug 20, 7:17 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      5 SSE LOCKWOOD          37.32N 93.92W
08/20/2007                   DADE               MO   LAW ENFORCEMENT

            WATER WAS FLOWING OVER COUNTY ROAD NN, 1.5 MILES WEST OF
            HIGHWAY 97.

&&

JLT
Local storm report, Aug 20, 7:19 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      2 S LOCKWOOD            37.36N 93.95W
08/20/2007                   DADE               MO   LAW ENFORCEMENT

            WATER WAS FLOWING OVER PORTIONS OF HIGHWAY 97, SOUTH OF
            LOCKWOOD.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:50 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence25 min
Aug 20, 3:05 AM CDTSevere Thunderstorm WarningSGFChristian, Webster23 min
Aug 20, 3:33 AM CDTFlash Flood WarningSGFJasper, Lawrence6 hr
Aug 20, 4:40 AM CDTFlash Flood WarningSGFGreene5 hr
Aug 20, 5:39 AM CDTSevere Thunderstorm WarningSGFLawrence36 min
Aug 20, 6:18 AM CDTFlash Flood WarningSGFDade4 hr
Aug 20, 7:10 AM CDTFlash Flood WarningSGFPolk3 hr
Aug 20, 9:25 AM CDTFlash Flood WarningSGFCedar, Dade, Dallas, Greene, Jasper, Lawrence and 2 more8 hr
Aug 20, 11:33 AM CDTFlash Flood WarningSGFCamden, Laclede, Wright10 hr
Aug 20, 12:28 PM CDTRiver Flood WarningSGFJasper33 hr
Aug 20, 1:31 PM CDTFlash Flood WarningSGFPulaski, Texas8 hr
Aug 20, 2:07 PM CDTTornado WarningSGFLaclede38 min
Aug 20, 2:37 PM CDTTornado WarningSGFTexas38 min
Aug 20, 2:46 PM CDTTornado WarningSGFWright29 min
Aug 20, 3:41 PM CDTSevere Thunderstorm WarningSGFTexas79 min
Aug 20, 4:00 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 20, 4:57 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Greene, Jasper, Lawrence and 2 more18 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.